While they might not increase the risk of suicide, as previously claimed, common medications used to treat an enlarged prostate in men may, in rare cases, increase the risk of depression and self-harm in some individuals, said a Western researcher.
The potential adverse neurologic effects of these medications, including finasteride and dutasteride – also known as 5-alpha reductase inhibitors – have emerged as an area of concern, following a 2011 United States Food and Drug Agency post-marketing submission suggesting self-harm and suicide may be associated with finasteride use, and may persist after discontinuation of the medication. Health Canada recently identified similar concerns.
Schulich School of Medicine & Dentistry professor Blayne Welk (Division of Urology) said the suicide/depression correlation with these medications hasn’t really been talked about much in urology circles, so as a physician who prescribes these medications, it was something he wanted to look into.
“The depression link had been shown a little bit in the literature, but the link with suicide, I really didn’t know what I would find,” said Welk, whose study was published in JAMA Internal Medicine this past month.
To conduct the study, Welk analyzed data from London’s Institute for Clinical Evaluative Sciences where he looked at 186,000 men over the age of 65 with an enlarged prostate, half being treated with finasteride or dutasteride, and half not taking either of the drugs.
The drugs work by shrinking the prostate, a walnut-sized gland that wraps around the urethra, the tube from the bladder through which urine is expelled. An enlarged prostate can cause such symptoms as difficulty urinating or, in some cases, urinary frequency and urgency.
While Welk found no correlation between the medication and the increased risk of suicide, there was a slight increase in cases of self-harm during the first 18 months of use. The hazard for self-harm was not significantly elevated after the initial 18 months, whereas the hazard for depression was lower in magnitude, but still significantly elevated for the remainder of the follow-up period.
In patients presenting with thoughts or evidence of self-harm, or with a new diagnosis of depression, the continued use of this medication should be reevaluated, said Welk. He added while the recognition of depression and self-harm as potential adverse effects is important, given their significant impact, the relatively small magnitude of these risks should not dissuade physicians from prescribing these medications to appropriate patients.
“We need to remember it is a potentially rare, but serious complication, and if someone were to develop these symptoms while starting the medication, or shortly after, that would probably be a good reason to reevaluate its usefulness, and discuss with the prescribing physician to see if it’s still appropriate to continue that medication,” said Welk.
He added, to keep it in context, more than 5,000 men would have to take the medication for a full year to have one case of self-harm. When you think of it that way, the risk is really low, he said.
While surgery is an alternative, and other medications could be prescribed, for most men this medication is still a good choice, Welk added. Along with reducing the risk of surgery by 50 per cent, they have a lot of beneficial qualities from a prostate perspective – enough to say the risk with surgery would probably outweigh the very small risk otherwise associated with the medication.
“The risk is so small that, while it’s something to be aware of, I don’t think it’s something that would lead to not using, or prescribing, this medication,” he said.
Welk added the outcomes from this study could also be used to potentially look for similar effects around depression and self-harm in younger men who use finasteride – sold in lower doses under the name Propecia – for male pattern baldness.